Hail, Custer
- When
- August 26, 3:31 PM MST
- Where
- Custer County, 4.41 mi NNW of Fairburn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.750, -103.240
A thunderstorm developed and became severe over eastern Custer County, producing quarter sized hail north and east of Fairburn.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm developed and became severe over eastern Custer County, producing quarter sized hail north and east of Fairburn.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 2:12 PM MST, 1 hour 19 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 312 PM MDT Wed Aug 26 2020 .DISCUSSION...(This Evening Through Wednesday) Issued at 312 PM MDT Wed Aug 26 2020 Current surface analysis shows a weak cold front just south and east of the area now, with an area of low pressure and another stronger cold front to the northwest of the region. Upper level analysis shows high pressure remaining over the southwest US, with ridge continuing to gradually weaken over the Rockies and Plains. A couple of weak disturbances are noted on water vapor imagery upstream over western WY and southern ID. Skies are mostly sunny at this time, with isolated strong to severe storms developing over Ziebach and northern Haakon counties in the last hour or so. Showers have had a difficult time developing over the Black Hills, but a few could break through late this afternoon. Temps are a bit cooler today behind the initial cool front, currently in the mid 80s to mid 90s. Winds are mostly from the north to northeast across the area. The gradual cooldown will continue over the next few days as the ridge flattens and the cold front to the northwest eventually crosses the northern Plains. A more active pattern can be expected as a series of disturbances crosses the region. For late today and tonight, isolated to scattered showers and thunderstorms are expected to continue to develop. The best chances will mainly be from northeast WY to northwest SD overnight into early Thursday with energy to the west of the region. CAPE values of around 1000 j/kg are expected tonight from northeast WY to the Black Hills and northwest SD. Sufficient shear is also in place for storms to sustain themselves. With these ingredients in place, isolated strong to severe storms with hail and gusty winds are a possibility over a good portion of the area. Thursday afternoon and evening still looks to be the most favorable period for severe storm potential as a stronger upper level disturbance crosses the area ahead of the cold front to the northwest. Lingering showers and storms are likely in the morning with the overnight disturbance, especially over northwest SD. Atmosphere then destabilizes into the afternoon, with MLCAPE values of 1000 to 2000 j/kg expected over a good portion of the area. Shear looks very favorable later in the day as well for organized storms. Best threat for severe storms looks to be from late afternoon into early evening. Large hail and strong wind gusts will be the main threats from severe storms. Cold front will gradually push through the area overnight with additional showers and storms accompanying it. Temps on Friday will be back to near or slightly below average levels, with highs in the mid 70s to mid 80s. Breezy northwesterly winds can be expected, especially on the SD plains. Chances for showers look minimal in most areas on Friday, but cannot rule out a few afternoon showers over the Black Hills into far southwest SD. The weekend is looking mainly dry, at least through late Sunday, as weak ridging moves over the area. Isolated showers/storms are possible later Saturday into Saturday night over mainly southern SD with developing low level jet and warm advection. Temps will rise back into the 80s to around 90 on Saturday and most areas on Sunday as well. A stronger cold front and upper level trough will arrive sometime on Sunday, with GFS now faster with the arrival on Sunday than the EC. The system also looks a bit drier, with the main energy accompanying the trough tracking north of the area. Gusty northwesterly winds can be expected behind the front Sunday afternoon and night. Much cooler and dry air will arrive for the first part of the week, with highs expected in the 60s and 70s on Monday and Tuesday and overnight lows in the 40s and lower 50s. && .AVIATION...(For the 18Z TAFS Through 18Z Thursday) Issued At 1058 AM MDT Wed Aug 26 2020 VFR conds will prevail across most of the area through the TAF period. Isolated SHRA/TSRA are expected this aftn through tonight, mainly near the Black Hills this aftn and, later tonight, across nern WY. Localized MVFR conds and gusty, erratic winds will be possible near any TSRA. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...Sherburn
Hazardous Weather Outlook National Weather Service Rapid City SD 114 AM MDT Wed Aug 26 2020 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 114 AM MDT Wed Aug 26 2020 /214 AM CDT Wed Aug 26 2020/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Tonight There is a chance of thunderstorms today and tonight. Some storms may be severe with large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday While there is a chance of thunderstorms on many days, the best chance for severe thunderstorms will be on Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
217 PM MDT Wed Aug 26 2020
SDZ014-262045-
Ziebach SD-
217 PM MDT Wed Aug 26 2020
...STRONG THUNDERSTORM OVER EAST CENTRAL ZIEBACH COUNTY...
At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Lantry, moving east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
South Eagle Butte and Intersection of Highway 63 and BIA Road 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4475 10130 4491 10161 4499 10150 4500 10140
4499 10119 4499 10118
TIME...MOT...LOC 2016Z 290DEG 16KT 4492 10146
SherburnSpecial Weather Statement National Weather Service Rapid City SD 318 PM MDT Wed Aug 26 2020 SDZ014-262145- Ziebach SD- 318 PM MDT Wed Aug 26 2020 ...STRONG THUNDERSTORM OVER SOUTHWESTERN ZIEBACH COUNTY... At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Intersection of Cherry Creek and Sunnybrook Roads, or 15 miles southwest of Dupree, moving east at 25 mph. Penny size hail will be possible with this storm. Locations impacted include... Intersection of Cherry Creek and Sunnybrook Roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4485 10191 4497 10181 4490 10144 4465 10161 TIME...MOT...LOC 2118Z 291DEG 23KT 4486 10177 Sherburn
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
325 PM MDT WED AUG 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL SOUTH EAGLE BUTTE 44.99N 101.24W
08/26/2020 E1.00 INCH ZIEBACH SD TRAINED SPOTTER
MOST HAIL WAS NICKEL SIZE
&&
EVENT NUMBER UNR2002844
UNRSpecial Weather Statement
National Weather Service Rapid City SD
341 PM MDT Wed Aug 26 2020
SDZ014-262230-
Ziebach SD-
341 PM MDT Wed Aug 26 2020
...STRONG THUNDERSTORM OVER CENTRAL ZIEBACH COUNTY...
At 341 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Dupree, moving northeast at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Dupree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4520 10148 4504 10149 4500 10150 4499 10130
4483 10145 4491 10172 4521 10154
TIME...MOT...LOC 2141Z 219DEG 14KT 4497 10161
SherburnPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT WED AUG 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 15 S DUPREE 44.83N 101.60W
08/26/2020 E0.70 INCH ZIEBACH SD PUBLIC
&&
EVENT NUMBER UNR2002845
SJRSpecial Weather Statement
National Weather Service Rapid City SD
416 PM MDT Wed Aug 26 2020
SDZ014-032-262300-
Ziebach SD-Haakon SD-
416 PM MDT Wed Aug 26 2020
...STRONG THUNDERSTORM OVER NORTHEASTERN HAAKON AND SOUTHEASTERN
ZIEBACH COUNTIES...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Kirley, or 27 miles south of Eagle Butte, moving
southeast at 30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Kirley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4474 10113 4469 10113 4469 10116 4434 10116
4432 10117 4429 10125 4452 10148 4475 10116
TIME...MOT...LOC 2216Z 303DEG 26KT 4461 10127
SherburnThe Rapid City radar (KUDX), 53 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915083, 915084.